Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Hastings, NE

May 29, 2004Nuckolls County, Webster County, Nebraska; Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2004, 8:56 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Mitchell County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 8:56 PM CDT (01:56 UTC)
Expired
May 29, 2004, 10:00 PM CDT
In force
64 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Jewell County, KS, Mitchell County, KS, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 51 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1892 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS53 KGID 300156
SVRGID
KSC089-123-NEC129-181-300300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
856 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEWELL COUNTY IN NORTH CENTRAL KANSAS
  MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1000 PM CDT

* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE
  HURRICANE FORCE WINDS IN EXCESS OF 80 MPH. SIREN ACTIVATION IS
  SUGGESTED.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  13 MILES NORTHWEST OF COWLES TO 32 MILES WEST OF HUNTER...OR ALONG
  A LINE EXTENDING FROM 23 MILES SOUTHWEST OF HASTINGS TO 45 MILES
  SOUTHEAST OF PHILLIPSBURG...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COWLES AROUND 920 PM CDT...
  ROSEMONT AROUND 925 PM CDT...
  GUIDE ROCK AND ESBON AROUND 935 PM CDT...
  LAWRENCE AROUND 940 PM CDT...
  CAWKER CITY AROUND 945 PM CDT...
  IONIA AND BURR OAK AROUND 950 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTRORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCED WARNING.  IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE 
TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR 
SMALL INTERIOR ROOM.

LAT...LON 4031 9849 3922 9847 3923 9797 4032 9799

$$

NELSON/LAWRENCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:40 PM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, May 29, 1:40 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
140 PM CDT SAT MAY 29 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...MAIN CONCERN WILL BE
SEVERE CONVECTION LATE THIS AFTERNOON AND EVENING. AT 18Z...A
SURFACE COLD FRONT STRETCHED FROM A LOW CENTER IN SOUTH DAKOTA
SOUTH TO A LOW CENTER IN EXTREME WESTERN KANSAS. LAPS CAPE VALUES AT
17Z WERE ALREADY BETWEEN 2000 AND 3100 J/KG.  THE CIN VALUES WERE
STILL HIGH ESPECIALLY OVER THE WESTERN COUNTIES.

SURFACE LOW IN WESTERN KANSAS IS FORECAST BY RUC/ETA 12Z RUNS TO
MOVE NORTH ALONG THE FRONT.  MODERATE TO STRONG LOW LEVEL SHEAR IN
THE 0-3KM LAYER BY 00Z IN EASTERN COUNTIES...AND JUST TO THE NORTH
OF THE SURFACE LOW.  ETA HAS THE SURFACE BASED CASE INCREASING TO
2000 WEST TO 4300 J/KG EAST BY 21Z. ETA CAPE FIELD SHOWS A WRAP UP
NORTH OF THE SURFACE LOW AS IT MOVES TO THE NORTHEAST ACROSS OUR
CENTRAL COUNTIES. BY 06Z...THE SURFACE LOW AND ASSOCIATED FRONT IS
THROUGH THE CWA. SHEAR IS SUFFICIENT FOR SUPERCELLS OVER THE
ENTIRE FORECAST AREA THIS AFTERNOON...WITH ISOLATED TORANDOES
POSSIBLE.  THE EASTERN COUNTIES THOUGH WILL SEE THE HIGHEST THREAT
FOR TORNADOS WHERE EHI VALUES BETWEEN 21Z AND 00Z ARE GREATER THAN 6.
A FEW LINGERING SHOWERS MAY BE POSSIBLE BEHIND THE FRONT. UPPER LEVEL
TROUGH EXITING THE ROCKIES THIS EVENING...BECOMES A LARGE CUTOFF LOW
OVER THE UPPER MIDWEST BY SUNDAY NIGHT...NEBRASKA WILL BE SITTING
UNDER NORTHWESTERLY FLOW ON THE BACK SIDE OF THE TROUGH THROUGH
MONDAY EVENING. CURRENTLY IT LOOKS AS IF ANY SHORT WAVES IN THE LOW
WILL STAY NORTH OF THE FORECAST AREA THROUGH MONDAY NIGHT.

.LONG TERM...TUESDAY AND BEYOND. PRIMARY CONCERNS IN EXTENDED
PERIODS ARE TEMPERATURES AND SMALL PCPN CHANCES.

GFSX/ECMWF IN EXCELLENT AGREEMENT W/RT TO UPPER AND SFC PATTERN IN
THE EXTENDED PERIODS. SRN EXTENT OF NEGATIVELY TILTED TROF WRAPS UP
INTO AN UPPER LOW OVER THE UPPER MIDWEST BY EARLY TUE...THEN SWINGS
SE TUE THRU WED. AT THE SFC...FA COMES UNDER INCREASING INFLUENCE OF
SFC HIGH PRESS THAT WILL SLIP IN FROM THE NW. BULK OF PCPN ASSOCD W/
UPPER LOW SHLD STAY NE OF FORECAST AREA...AND HAVE MAINTAINED GOING
DRY FCST.  LITTLE IN THE WAY OF TEMP DIFFERENCE XPCD TUE TO
WED...WITH PERHAPS A SLIGHT INCREASE WED AS UPPER LOW HEADS E AND
UPPER HEIGHTS BEGIN TO RISE LATE IN THE DAY.

HEIGHT RISES CONTINUE ON THU...W/ LEE TROF DEVELOPING AND RETURN
SRLY FLOW SETTING UP...WHICH PERSISTS THROUGH THE REMAINDER OF THE
EXTENDED. SOME POTENTIAL FOR NOCTURNAL CONVECTION W/ INFLUX OF
RICHER LL MOISTURE AMID WAA REGIME THU AND FRI NIGHT...BUT AT THIS
TIME WILL LEAVE DRY FCST ALONE.

AS FOR TEMPS...DID NOT STRAY TOO FAR FROM OPERATIONAL MEX GUIDANCE
CONSIDERING POTENTIAL PCPN AND LINGERING DAYTIME CLDS...THOUGH 850MB
VALUES MAY SUPPORT AN INCREASE FRI/SAT...WHICH OTHERWISE LOOK TO BE
GOOD MIXING DAYS.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

NELSON/VII
Hazardous weather outlook, May 29, 11:23 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1123 AM CDT SAT MAY 29 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-301200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1123 AM CDT SAT MAY 29 2004

...A MAJOR OUTBREAK OF SEVERE WEATHER IS LIKELY THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HIGH RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING FOR
ALL OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.  A VOLATILE
WEATHER SITUATION IS EXPECTED TO UNFOLD BY EVENING AS ATMOSPHERIC
CONDITIONS WILL BE FAVORABLE FOR TORNADO DEVELOPMENT...LARGE HAIL THE
SIZE OF BASEBALLS...AND THUNDERSTORM WINDS OF 75 MPH.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A COLD FRONT AFTER
2 PM JUST WEST OF A LINE FROM ORD TO CAMBRIDGE NEBRASKA...AND ALSO
ALONG THE DRY LINE JUST TO THE WEST OF A LINE FROM PHILLIPSBURG TO
PLAINVILLE KANSAS...WHILE A STRONG UPPER LOW PRESSURE SYSTEM MOVES
OUT OF THE ROCKIES.  THUNDERSTORMS SHOULD REACH LOCATIONS FROM
GREELEY TO PHILLIPSBURG BETWEEN 3 AND 5 PM AS THE COLD FRONT AND DRY
LINE ADVANCE.  THE BOUNDARIES WILL CLASH WITH THE MOIST AND HIGHLY
UNSTABLE ATMOSPHERE ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS. INDIVIDUAL STORMS WILL RAPIDLY BECOME SEVERE AND TRACK
NORTHEAST AROUND 35 MPH...WHILE THE ENTIRE AREA OF STORMS MOVE EAST.

A HIGH POTENTIAL FOR SUPERCELL THUNDERSTORMS WITH TORNADOES EXISTS
THIS AFTERNOON AND EVENING.  ENSURE STORM SHELTERS ARE PREPARED WITH
FLASHLIGHTS...BATTERY OPERATED RADIOS AND EMERGENCY SUPPLIES.

ALSO A WIND ADVISORY IS IN EFFECT UNTIL 5 PM FOR STRONG SOUTH WINDS
OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING.
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND READY
FOR ACTIVATION.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

FAY/NELSON

In the hours before

Local storm report, May 29, 7:59 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LOCATION
NATIONAL WEATHER SERVICE HASTINGS NE
759 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     1N HOLBROOK              40.30N 100.01W
05/29/2004                   FURNAS             NE   PUBLIC

            LARGE TREES DOWN.

&&

SJC
Local storm report, May 29, 8:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             HUBBELL                 40.01N 97.50W
05/29/2004  1.75 INCH        THAYER             NE   CO-OP OBSERVER

&&

SJC
Local storm report, May 29, 8:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     ARAPAHOE                40.31N 99.90W
05/29/2004                   FURNAS             NE   LAW ENFORCEMENT

            LARGE TREES AND POWER LINES DOWN. REPORTED BY LAW
            ENFORCEMENT FOR FURNAS COUNTY.

&&

SJC
Local storm report, May 29, 8:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     CAMBRIDGE               40.28N 100.17W
05/29/2004                   FURNAS             NE   LAW ENFORCEMENT

            LARGE TREES AND POWER LINES DOWN. REPORTED BY LAW
            ENFORCEMENT.

&&

SJC
Local storm report, May 29, 8:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
825 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     HOLBROOK                40.30N 100.01W
05/29/2004                   FURNAS             NE   LAW ENFORCEMENT

            LARGE TREES AND POWER LINES DOWN. REPORTED BY LAW
            ENFORCEMENT.

&&

SJC
Local storm report, May 29, 8:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
839 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     GOTHENBURG              39.65N 98.85W
05/29/2004                   SMITH              KS   UTILITY COMPANY

            ESTIMATED WIND GUSTS TO 70 MPH. REPORTS OF WIND DAMAGE
            AND POWER OUTAGES. PEAK WIND GUST OF 58 MPH AT NPPD
            OFFICE BEFORE WIND EQUIPMENT BROKE.

&&

SJC

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:00 PM CDTSevere Thunderstorm WarningGIDThayer60 min
May 29, 7:23 PM CDTTornado WarningGIDHoward, Sherman67 min
May 29, 7:25 PM CDTSevere Thunderstorm WarningGIDFurnas65 min
May 29, 7:39 PM CDTSevere Thunderstorm WarningGIDHall36 min
May 29, 7:39 PM CDTSevere Thunderstorm WarningGIDGosper66 min
May 29, 7:45 PM CDTSevere Thunderstorm WarningGIDDawson60 min
May 29, 8:03 PM CDTSevere Thunderstorm WarningGIDThayer57 min
May 29, 8:35 PM CDTSevere Thunderstorm WarningGIDBuffalo, Phelps55 min
May 29, 8:46 PM CDTFlash Flood WarningGIDThayer6 hr
May 29, 8:47 PM CDTSevere Thunderstorm WarningGIDSherman58 min
May 29, 8:50 PM CDTSevere Thunderstorm WarningGIDKearney55 min
May 29, 8:59 PM CDTSevere Thunderstorm WarningGIDFranklin31 min
May 29, 9:02 PM CDTSevere Thunderstorm WarningGIDAdams, Hall, Howard58 min
May 29, 9:07 PM CDTFlash Flood WarningGIDGreeley, Howard, Sherman6 hr
May 29, 9:23 PM CDTTornado WarningGIDAdams, Hall52 min
May 29, 9:33 PM CDTSevere Thunderstorm WarningGIDBuffalo57 min
May 29, 9:40 PM CDTSevere Thunderstorm WarningGIDClay, Hamilton, Merrick, Nance65 min
May 29, 9:41 PM CDTSevere Thunderstorm WarningGIDGreeley, Sherman, Valley64 min
May 29, 9:51 PM CDTSevere Thunderstorm WarningGIDHoward39 min
May 29, 9:53 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer67 min
May 29, 10:00 PM CDTSevere Thunderstorm WarningGIDFillmore, Polk, York60 min
May 29, 10:06 PM CDTFlash Flood WarningGIDNance6 hr
May 29, 10:13 PM CDTFlash Flood WarningGIDMerrick6 hr
May 29, 8:43 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith62 min
May 29, 9:43 PM CDTSevere Thunderstorm WarningGIDOsborne32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.